Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Periodicity and indecomposability


Author: W. T. Ingram
Journal: Proc. Amer. Math. Soc. 123 (1995), 1907-1916
MSC: Primary 58F08; Secondary 54H20, 58F03, 58F20
DOI: https://doi.org/10.1090/S0002-9939-1995-1283553-1
MathSciNet review: 1283553
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we characterize the existence of periodic points of odd period greater than one for unimodal mappings of an interval onto itself. The interesting juxtaposition of this condition with the occurrence in inverse limits of the well-known Brouwer-Janiszewski-Knaster continuum is explored. Also obtained is a characterization of indecomposability of certain inverse limits using a single unimodal bonding map.


References [Enhancements On Off] (What's this?)

  • [1] Marcy Barge and Joe Martin, Chaos, periodicity, and snakelike continua, Trans. Amer. Math. Soc. 289 (1985), 355-365. MR 779069 (86h:58079)
  • [2] Ralph Bennett, On Inverse Limit Sequences, Master's Thesis, University of Tennessee, 1962.
  • [3] Pierre Collet and Jean-Pierre Eckmann, Iterated Maps on the Interval as Dynamical Systems, Birkhaüser, Basel, 1980. MR 613981 (82j:58078)
  • [4] James F. Davis, Confluent mappings on [0, 1] and inverse limits, Topology Proc. 15 (1990), 1-9. MR 1159076 (93f:54051)
  • [5] Robert L. Devaney, An Introduction to Chaotic Dynamical Systems, Benjamin, Menlo Park, 1986. MR 811850 (87e:58142)
  • [6] W. T. Ingram, Concerning periodic points in mappings of continua, Proc. Amer. Math. Soc. 104 (1988), 643-649. MR 962842 (90e:54079)
  • [7] W. T. Ingram, Periodic points for homeomorphisms of hereditarily decomposable chainable continua, Proc. Amer. Math. Soc. 107 (1989), 549-553. MR 984796 (90f:54052)
  • [8] K. Kuratowski, Topology, Vol. 2, Academic Press, 1968. MR 0259836 (41:4468)
  • [9] D. P. Kuykendall, Irreducibility and indecomposability of inverse limits, Fund. Math 80 (1973), 265-270. MR 0326684 (48:5027)
  • [10] John Milnor and William Thurston, On iterated maps of the interval, Lecture Notes in Math., vol. 1342, Springer-Verlag, Berlin and New York, 1986, pp. 465-563. MR 970571 (90a:58083)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F08, 54H20, 58F03, 58F20

Retrieve articles in all journals with MSC: 58F08, 54H20, 58F03, 58F20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1995-1283553-1
Keywords: Periodic point, indecomposable continuum, unimodal mapping, inverse limit
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society